Georgia, 2010Damaging Winds and Lightning Strike in Georgia, August 5, 2010
August 5, 2010 · NWS FFC · 8 events in 5 counties and zones
S. , scattered strong and isolated severe thunderstorms developed across mainly north Georgia during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $265,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fairly strong cold front for early August was moving through the eastern U.S., including the southeast U.S., supported by a vigorous upper trough in the northeast U.S. With a very moist, unstable air mass remaining in place at the surface across the southeast U.S., scattered strong and isolated severe thunderstorms developed across mainly north Georgia during the afternoon. Most of the damage was the result of thunderstorm downburst winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 5, 3:09 PM EST, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 5, 3:09 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
409 PM EDT THU AUG 5 2010
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
STRONG TO SEVERE STORMS STILL A SLIGHT THREAT FOR NORTH GEORGIA
THIS AFTERNOON AND EVENING. HOWEVER... EXPECT THE GREATER THREAT
TO REMAIN NORTH OF THE STATE WHERE A COLD FRONT MOVING INTO TN IS
PROVIDING THE EXTRA PUNCH TO SUPPORT STRONG STORM DEVELOPMENT. THE
FLOW ALOFT APPEARS TO REMAIN MOSTLY ZONAL OVERNIGHT... SO THE FRONT
WILL BE VERY SLOW TO SAG TOWARD NORTH GA OVERNIGHT. WITH THIS SAID...
STILL EXPECT THE COLD FRONT TO BE NEAR THE GA/TN LINE BY 12Z FRI...
THEN PUSH TO NEAR ATLANTA METRO AREA THROUGH FRIDAY AFTERNOON.
THIS WILL WARRANT LIKELY POPS ACROSS MUCH OF NORTH GA ON FRIDAY.
SPC HAS ALSO PLACED MUCH OF NORTH AND CENTRAL GA IN A SLIGHT RISK
FOR SEVERE STORMS... AS THE FRONT PUSHES INTO A VERY MOIST AND
UNSTABLE AIR MASS... WITH 2500-3500 CAPES AND -5 TO -7 LI'S EXPECTED
BY EARLY-MID AFTERNOON. WEAK DISTURBANCES IN THE DEVELOPING WNW
FLOW ALOFT WILL ONLY ENHANCE STRONG STORM DEVELOPMENT. LOW LEVEL
SHEAR VALUES REMAIN MODEST...SO THE MAIN THREAT APPEARS TO BE
DAMAGING DOWNBURST WINDS AND MAYBE SOME LARGE HAIL. BOTH GFS AND
NAM SHOW A MID-UPPER LEVEL NW FLOW DEVELOPING ON SATURDAY...BUT
THE GFS SEEMS TO STALL THE FRONT THE ATLANTA METRO AREA ON
SATURDAY... WHILE THE NAM SAGS THE FRONT FURTHER SOUTH AND
POSSIBLY INTO SOUTH GA BY LATE SATURDAY. BECAUSE OF THE NW FLOW
ALOFT... HAVE LEANED SLIGHTLY MORE TOWARD THE NAM AND EXPECT THE
FRONT TO PUSH INTO CENTRAL GA BY SATURDAY... THEN INTO SOUTH GA ON
SUNDAY... SO HAVE DECREASED POPS FROM NORTH TO SOUTH ACCORDINGLY.
COULD SEE STRONG STORMS ON SATURDAY ACROSS CENTRAL GA WITH THE
FRONT IN THE AREA... SO ALL CONCERNED SHOULD MONITOR FOR THIS
POTENTIAL AS SATURDAY AFTERNOON APPROACHES. OTHERWISE... COOLER
HIGHS OVER NORTH GA HAS WARRANTED DROPPING A HEAT ADVISORY FOR
THIS AREA ON FRIDAY. HOWEVER... HIGHS WILL STILL CLIMB INTO THE
MID 90S ACROSS PARTS OF CENTRAL GA ON FRIDAY... PRODUCING HEAT
INDICES IN THE DANGEROUS 105-109 RANGE... SO HAVE ISSUED A HEAT
ADVISORY FROM NOON-6 PM FRIDAY FOR AREAS GENERALLY SOUTH OF A
LAGRANGE TO MILLEDGEVILLE LINE. THE FRONT WILL BRING COOLER TEMPS
BY SATURDAY WITH INCREASED CLOUDS AND COOLER NORTH FLOW BEHIND THE
FRONT... BRINGING A MUCH NEEDED RELIEF TO THE HOT TEMPS. HAVE
LEANED TOWARD THE PERSISTENT LOWS FOR TONIGHT... THEN COOLER HIGHS
NORTH...WARMER HIGHS SOUTH ON FRIDAY. /39
.LONG TERM /SUNDAY THROUGH THURSDAY/...
STILL COOLER TEMPS AND LOWER POPS ON TAP FOR EARLY NEXT WEEK...
THEN A SOUTHERLY FLOW BRINGS MOISTURE AND WARM HUMIDITY BACK TO
THE AREA BY MID WEEK. MADE NO SIGNIFICANT CHANGES TO THE EXTENDED
AT THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 75 95 73 94 72 / 30 60 40 30 20
ATLANTA 75 93 73 93 73 / 30 60 40 30 20
BLAIRSVILLE 68 87 66 88 66 / 50 50 40 20 20
CARTERSVILLE 73 90 70 91 70 / 40 60 40 30 20
COLUMBUS 76 94 75 94 74 / 20 50 40 50 30
GAINESVILLE 75 91 72 92 71 / 40 60 40 30 20
MACON 75 96 74 94 74 / 20 50 40 40 30
ROME 74 93 70 93 70 / 40 60 40 30 20
PEACHTREE CITY 74 92 71 93 71 / 20 60 40 30 20
VIDALIA 76 96 75 95 75 / 20 50 40 50 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR THE
FOLLOWING ZONES: BLECKLEY...CRISP...DODGE...DOOLY...EMANUEL...
JOHNSON...LAURENS...MONTGOMERY...PULASKI...STEWART...SUMTER...
TELFAIR...TOOMBS...TREUTLEN...WEBSTER...WHEELER...WILCOX.
HEAT ADVISORY FROM NOON TO 6 PM EDT FRIDAY FOR THE FOLLOWING
ZONES: BALDWIN...BIBB...BLECKLEY...CHATTAHOOCHEE...CRAWFORD...
CRISP...DODGE...DOOLY...EMANUEL...HARRIS...HOUSTON...JEFFERSON...
JOHNSON...JONES...LAMAR...LAURENS...MACON...MARION...
MERIWETHER...MONROE...MONTGOMERY...MUSCOGEE...PEACH...PIKE...
PULASKI...SCHLEY...STEWART...SUMTER...TALBOT...TAYLOR...
TELFAIR...TOOMBS...TREUTLEN...TROUP...TWIGGS...UPSON...
WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKINSON.
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB...BUTTS...
CARROLL...CATOOSA...CHATTAHOOCHEE...CHATTOOGA...CHEROKEE...
CLARKE...CLAYTON...COBB...COWETA...CRAWFORD...DADE...DAWSON...
DEKALB...DOUGLAS...FAYETTE...FLOYD...FORSYTH...GLASCOCK...
GORDON...GREENE...GWINNETT...HALL...HANCOCK...HARALSON...
HARRIS...HEARD...HENRY...HOUSTON...JACKSON...JASPER...
JEFFERSON...JONES...LAMAR...MACON...MADISON...MARION...
MERIWETHER...MONROE...MORGAN...MURRAY...MUSCOGEE...NEWTON...
NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...
PICKENS...PIKE...POLK...PUTNAM...ROCKDALE...SCHLEY...SOUTH
FULTON...SPALDING...TALBOT...TALIAFERRO...TAYLOR...TROUP...
TWIGGS...UPSON...WALKER...WALTON...WARREN...WASHINGTON...
WHITFIELD...WILKES...WILKINSON.
&&
39
Hazardous weather outlook, Aug 5, 4:27 AM EST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
527 AM EDT THU AUG 5 2010
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-060930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
527 AM EDT THU AUG 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS NORTH GEORGIA THIS
AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS EXPECTED ACROSS
NORTH AND CENTRAL GEORGIA.
SYNOPSIS...
A WEAK COLD FRONT WILL APPROACH FAR NORTH GEORGIA THIS AFTERNOON
AND TONIGHT.
PRIMARY HAZARDS...
ANY THUNDERSTORMS WILL PRODUCE DANGEROUS CLOUD
TO GROUND LIGHTNING AND VERY HEAVY RAIN. ISOLATED THUNDERSTORMS IN
NORTH GEORGIA COULD ADDITIONALLY PRODUCE WIND GUSTS TO 60 MPH.
OTHER HAZARDS...
DANGEROUS HEAT CONDITIONS ARE AGAIN EXPECTED TODAY WITH HEAT
INDEX VALUES OF 100 TO 110...PARTICULARLY ACROSS CENTRAL GEORGIA.
DISCUSSION...
INSTABILITY WILL BE QUITE HIGH THIS AFTERNOON AND EVENING WITH
CAPE VALUES BETWEEN 1500 AND 2500. LITTLE OR NO VERTICAL WIND
SHEAR IS EXPECTED HOWEVER...ISOLATED AREAS OF DAMAGING WINDS CAN
BE EXPECTED WITH THE MOIST AND UNSTABLE CONDITIONS IN PLACE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE COLD FRONT SHOULD MITIGATE THE DANGEROUS HEAT CONDITIONS.
ISOLATED THUNDERSTORM WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Aug 5, 12:24 PM EST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
124 PM EDT THU AUG 5 2010
GAZ008-009-015-016-051800-
124 PM EDT THU AUG 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR EXCESSIVE LIGHTNING IN LUMPKIN...
WHITE...UNION AND TOWNS COUNTIES UNTIL 200 PM EDT...
AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BLUE MOUNTAIN SHELTER...MOVING EAST AT 20
MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS LUMPKIN...WHITE...UNION AND TOWNS COUNTIES THROUGH 200 PM EDT.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LOW GAP SHELTER...
WHITLEY GAP SHELTER...SMITHGALL WOODS CONSERVATION AREA...UNICOI
STATE PARK...ROBERTSTOWN...HELEN...BLOOD MOUNTAIN SHELTER...BLUE
MOUNTAIN SHELTER...MACEDONIA...MOUNTAIN SCENE...BRASSTOWN BALD...
VOGEL STATE PARK...OWLTOWN...TRACK ROCK AND ANNA RUBY FALLS. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 5, 3:34 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
434 PM EDT THU AUG 5 2010
GAZ020-052100-
434 PM EDT THU AUG 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN BARTOW
COUNTY UNTIL 500 PM EDT...
AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FOLSOM...MOVING NORTHEAST AT 5 MPH.
FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS. RESIDENTS IN THIS AREA SHOULD REMAIN INDOORS AND AWAY
FROM DOORS...WINDOWS...AND ELECTRICAL APPLIANCES. LAND-LINE
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
19
Special weather statement, Aug 5, 4:00 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 PM EDT THU AUG 5 2010
GAZ007-013-052145-
500 PM EDT THU AUG 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT CLOUD-TO-GROUND
LIGHTNING IN PICKENS AND GILMER COUNTIES UNTIL 545 PM EDT...
AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM TAILS CREEK TO SEQUOYAH LAKE AND JUST
NORTHEAST OF JASPER...MOVING EAST AT 5 MPH.
FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS. RESIDENTS IN THIS AREA SHOULD REMAIN INDOORS AND AWAY
FROM DOORS...WINDOWS...AND ELECTRICAL APPLIANCES. LAND-LINE
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
19
Special weather statement, Aug 5, 4:01 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
501 PM EDT THU AUG 5 2010
GAZ020-021-052145-
501 PM EDT THU AUG 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT CLOUD-TO-GROUND
LIGHTNING IN NORTHWEST CHEROKEE AND BARTOW COUNTIES UNTIL 545 PM
EDT...
AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM PINE LOG...TO CARTERSVILLE...TO
EUHARLEE...MOVING EAST AT 5 MPH.
FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS. RESIDENTS IN THIS AREA SHOULD REMAIN INDOORS AND AWAY
FROM DOORS...WINDOWS...AND ELECTRICAL APPLIANCES. LAND-LINE
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
16
Lightning, Bartow
- When
- August 5, 4:25 PM EST to 5:00 PM EST
- Where
- Bartow County, Adairsville to Cartersville
- Property damage
- $250,000
- Reported by
- County Official
- Coordinates
- 34.370, -84.950
The Bartow County 911 Center reported that seven homes across the county were struck by lightning. Damages ranged from minor to moderate.
Thunderstorm Wind, Bartow
- When
- August 5, 4:30 PM EST to 4:45 PM EST
- Where
- Bartow County, 3 mi NW of Cartersville to 0.36 mi NW of Atco
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 34.201, -84.837
The Bartow County 911 Center reported that at least six trees and a few power lines were down northwest of Cartersville, mostly in the Sugar Valley Road area.
Thunderstorm Wind, Fannin
- When
- August 5, 4:56 PM EST to 5:10 PM EST
- Where
- Fannin County, Morganton to Margret
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 34.870, -84.230
The Fannin County 911 Center reported that four trees were blown down across the eastern portion of the county, around Morganton on Old Georgia Highway 76.
Thunderstorm Wind, Gilmer
- When
- August 5, 4:57 PM EST to 5:02 PM EST
- Where
- Gilmer County, 1 mi WNW of Cherry Log to 3 mi N of Cherry Log
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.785, -84.396
The Gilmer County Emergency Management Director reported that a few trees were blown down in the far northeast part of the county.
Thunderstorm Wind, Murray
- When
- August 5, 5:10 PM EST to 5:15 PM EST
- Where
- Murray County, 3 mi SW of Ramhurst to 4 mi S of Ramhurst
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 34.669, -84.767
The Murray County 911 Center reported that the roof was blown off a barn near the intersection of Maple Grove and Church Roads in the far southern part of the county, south of Ramhurst. Three trees were also down in this same general area.
Thunderstorm Wind, Gilmer
- When
- August 5, 5:20 PM EST to 5:35 PM EST
- Where
- Gilmer County, Tails Creek to Ellijay
- Measured
- 37 kt (43 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.680, -84.620
The Gilmer County Emergency Management Director reported that a few trees were blown down in the west central and central part of the county between Tails Creek and Ellijay.
Thunderstorm Wind, Gilmer
- When
- August 5, 5:49 PM EST to 6:00 PM EST
- Where
- Gilmer County, 4 mi NNW of Tails Creek to 5 mi NNE of Tails Creek
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.733, -84.647
The Gilmer County Emergency Management Director reported that a few trees were blown down in the west central and northwest part of the county near Mountaintown. Event times and location were based on radar data. The Emergency Manager reported that approximately 10 trees were blown down across the county in an approximate one-hour period between 6 pm and 7 pm EDT. Radar data suggests that much of this occurred near Tails Creek in the west central part of the county.
Thunderstorm Wind, Lumpkin
- When
- August 5, 5:55 PM EST to 6:20 PM EST
- Where
- Lumpkin County, Turners Corner to Dahlonega
- Measured
- 37 kt (43 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.670, -83.900
The Lumpkin County Emergency Management Director reported that four to five trees, mostly pine, were blown down. At least one of these trees was dead and was partially blocking a road.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Michigan, August 5, 20104 deaths · 2 events
- Damaging Winds in Kentucky, August 5, 20101 death · $161,000 · 60 kt wind · 25 events
- Flooding and Damaging Winds in Massachusetts, August 5, 20101 death · $25,000 · 50 kt wind · 6 events
- Damaging Winds and Lightning Strike in Kentucky, August 5, 20101 death · 1 injured · 60 kt wind · 8 events
- Heat in Florida, August 5, 20101 death · 1 event
- Flash Flooding and Damaging Winds in Virginia, August 5, 2010$81,000 · 60 kt wind · 79 events
- Hail and Damaging Winds in Virginia, August 5, 20105 injured · $67,000 · 1 in hail · 42 events
- Hail and Damaging Winds in Virginia, August 5, 20102 injured · $160,000 · 1.25 in hail · 39 events
- Flash Flooding and Hail in Arkansas, August 5 to 8, 2010$547,000 · 1.75 in hail · 28 events
- Hail and Damaging Winds in Tennessee, August 5, 2010$345,000 · 1.75 in hail · 23 events
- Flash Flood and Hail in Mississippi, August 5, 2010$218,000 · 55 kt wind · 31 events
- Damaging Winds and Strong Wind in Tennessee, August 5, 2010$232,000 · 60 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255741, 255740, 255742, 255765, 255744, 255766, 255767, 255764.